Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 475, NWS North Platte, NE

September 24, 2008Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 24, 2008, 9:16 PM CDT for Custer County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2008, 9:16 PM CDT (02:16 UTC)
Expired
Sep 24, 2008, 10:00 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 9:20 PM CDTHAIL 0.883 Sw Oconto, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250216
SVRLBF
NEC041-250300-
/O.NEW.KLBF.SV.W.0475.080925T0216Z-080925T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1000 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OCONTO...OR 19 MILES SOUTHWEST OF BROKEN
  BOW...AND MOVING EAST AT 24 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRESSEY STATE WILDLIFE MANAGEMENT AREA BY 925 PM CDT...
  ANSLEY AND 9 MILES WEST OF MASON CITY BY 1000 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4139 9924 4106 9923 4105 9993 4124 9995
TIME...MOT...LOC 0216Z 255DEG 21KT 4118 9980

$$

POWER
1 follow-up statement
000 
WWUS53 KLBF 250237
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM CDT WED SEP 24 2008

NEC041-250300-
/O.CON.KLBF.SV.W.0475.000000T0000Z-080925T0300Z/
CUSTER NE-
937 PM CDT WED SEP 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR PRESSEY STATE WILDLIFE MANAGEMENT AREA...
OR 14 MILES SOUTH OF BROKEN BOW...MOVING EAST AT 24 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSLEY...HIGHWAY 92 MILE MARKER 300...8 MILES NORTHWEST OF HIGHWAY
  183 MILE MARKER 80 AND 9 MILES WEST OF MASON CITY BY 1000 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4139 9924 4106 9923 4105 9993 4124 9995
TIME...MOT...LOC 0237Z 255DEG 21KT 4121 9964

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:38 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 24, 2:38 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
238 PM CDT WED SEP 24 2008

.DISCUSSION...

TONIGHT...A WARM FRONT WILL LIFT NORTH FROM THE KANSAS AND NEBR
BORDER EARLY THIS EVENING. INCREASED MOISTURE AND LIFT ASSOCIATED
WITH WARM AIR ADVECTION AND WEAK UPPER DISTURBANCE KICKING OUT OF
ERN CO MAY BE SUFFICIENT TO PRODUCE ISOLATED SURFACE BASED SHOWERS
AND THUNDERSTORMS. MOST UNSTABLE CAPES WILL RANGE FROM 1500-2500
J/KG AROUND 00Z ACROSS SOUTHERN COUNTIES. THUS...POINTS EAST OF
IMPERIAL THROUGH THEDFORD TO BURWELL WILL SEE A POSSIBILITY FOR
THESE SHOWERS OR STORMS THROUGH 10 PM. AFTER 10 PM CDT...CHANCES AND
COVERAGE WILL INCREASE SOMEWHAT WITH SCATTERED COVERAGE EXPECTED FOR
AREAS EAST OF BASSETT THROUGH BROKEN BOW. THIS AREA WILL BE WITHIN
AREA OF WARM AIR ADVECTION AND INCREASED LOW LEVEL JET OF 35-45 KTS
TO FAVOR DEVELOPMENT OF ELEVATED THUNDERSTORMS.  ALTHOUGH SEVERE
WEATHER IS
NOT LIKELY...A FEW STORM MAY BE STRONG THIS EVENING WITH BRIEF HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL BETWEEN 6 PM AND MIDNIGHT CDT.

ON THURSDAY...SKIES WILL BECOME MOSTLY CLEAR EARLY AND REMAIN SO
THROUGHOUT THE DAY. SOUTH WINDS OF 10 TO 20 MPH WILL PERSIST AS A
SURFACE TROUGH EXTENDS ALONG THE FRONT RANGE. TEMPERATURES WILL HEAT
UP INTO THE MID 80S TO NEAR 90.

FOR FRIDAY...CONTINUED WARM WITH HIGHS IN THE UPPER 80S TO LOWER
90S. A WEAK COLD FRONT WILL SLIP INTO THE NWRN HALF OF THE AREA BY
LATE AFTN. WITH LACK UPPER UPPER SUPPORT AND MOISTURE VERY
LIMITED...A DRY FORECAST FRIDAY AFTN AND EVENING LOOKS
APPROPRIATE.

SATURDAY...FAST ZONAL FLOW WILL OCCUR ACROSS THE NORTHERN PLAINS.
A COOLDOWN WILL OCCUR AS POST FRONTAL WINDS BECOME EASTERLY. SOME
INDICATIONS BY NAM AND GFS THAT A FEW SPRINKLES OR LIGHT SHOWERS
WILL BE POSSIBLE. AT THIS JUNCTURE WILL KEEP DRY WITH MENTION OF
PARTLY CLOUDY.

.EXTENDED DISCUSSION (SUNDAY THROUGH WEDNESDAY)...UPPER TROUGH IN
ALBERTA WILL MOVE INTO SRN MANITOBA...DRIVING A FRONT ACROSS LATE
SUNDAY AFTN. WARM TEMPERATURES OF 75 TO 81. A SLIGHT CHANCE FOR
SHOWERS IS FORECAST SUNDAY AND SUNDAY NIGHT. MONDAY THROUGH
WEDNESDAY WILL SE A GRADUALLY COOLDOWN AS UPPER LOW DROP SOUTHEAST
INTO THE MIDDLE MISSISSIPPI VALLEY THIS LOW WILL BRING IN COOL AIR
WITH HIGHS IN THE 50S AND 60S ACROSS THE GREAT LAKES AND UPPER MID
WEST BY TUESDAY AND WEDNESDAY. ACROSS WESTERN NEBRASKA...HIGHS
MONDAY SHOULD RANGE FROM 70 IN THE NORTHEAST TO AROUND 75 SOUTHWEST.
TUESDAY AND WEDNESDAY HIGH FORECAST TO RANGE FROM UPPER 60S TO LOWER
70S. POTENTIAL FOR COOLER HIGHS IN THE LOWER TO MID 60S IS POSSIBLE.
ALTHOUGH WE ARE ALREADY BEYOND THE NORMAL GROWING SEASON...OVERNIGHT
LOWS COULD EVENTUALLY END UP BELOW FREEZING BENEATH CANADIAN HIGH
PRESSURE BY WEDNESDAY MORNING.

&&

.AVIATION...

SFC WINDS WILL CONTINUE TO VEER TOWARDS THE SOUTH/SOUTHEAST THROUGH
TONIGHT IN RESPONSE TO FALLING PRESSURE OVER THE ROCKIES. THE
SOUTHEASTERLY LOW LVL FLOW WILL ACT TO DRAW GRTR LOW LVL MOISTURE
INTO THE REGION THIS AFTERNOON...RESULTING IN SUFFICIENT
DESTABILIZATION FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER SOUTHWEST
NEB/NORTHWEST KS. COVERAGE DOES NOT APPEAR TO BE GREAT ENOUGH TO
INCLUDE MORE THAN CB IN THE CURRENT TAF FOR THE KLBF TERMINAL.
HOWEVER...WILL CONTINUE TO MONITOR THROUGH THE AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG/GARNER
Hazardous weather outlook, Sep 24, 3:52 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT WED SEP 24 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-252100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
352 PM CDT WED SEP 24 2008 /252 PM MDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT
SOUTH OF INTERSTATE 80 THIS EVENING. HOWEVER...STORM DEVELOPMENT
IS MORE LIKELY DURING THE OVERNIGHT HOURS...MAINLY EAST OF HIGHWAY
83. IF A STORM MANAGES TO FORM OVER SOUTHWEST NEBRASKA DURING
THE EVENING...THE COMBINATION OF MODERATE INSTABILITY AND
STRONGLY VEERING WIND PROFILES WOULD FAVOR ORGANIZED THUNDERSTORM
DEVELOPMENT...POSING A LARGE HAIL THREAT. THOUGH LARGE HAIL WILL
REMAIN POSSIBLE WITH STORMS FORMING LATER IN THE NIGHT...THE LOSS
OF DAYTIME HEATING WILL PRECLUDE MORE THAN AN ISOLATED SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:58 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Sep 24, 10:19 PM CDTSevere Thunderstorm WarningLBFCuster26 min
Sep 25, 12:14 AM CDTSevere Thunderstorm WarningLBFHolt61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.